Virginia, 2011

High Wind in Virginia, February 25, 2011

February 25, 2011 · NWS RNK · 17 events in 17 counties and zones

A complex area of low pressure tracked west of the Appalachians on the 25th and a cold front pushed across the mountains during the late morning. Winds behind the front were extremely gusty across much of the area, reaching over 60 mph in some locations.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$53,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A complex area of low pressure tracked west of the Appalachians on the 25th and a cold front pushed across the mountains during the late morning. Winds behind the front were extremely gusty across much of the area, reaching over 60 mph in some locations. Damage was mainly to trees and some power lines, triggering several wildfires as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 25, 4:48 AM EST, 36 minutes earlier.

Area forecast discussion, Feb 25, 4:48 AM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 AM EST FRI FEB 25 2011

.SYNOPSIS...
LOW PRESSURE OVER OHIO WILL MOVE NORTHEAST INTO NEW JERSEY BY
SATURDAY MORNING. THIS SYSTEM WILL PUSH A STRONG COLD FRONT
THROUGH THE REGION TODAY. COLDER HIGH PRESSURE BUILDS IN FRIDAY
NIGHT THROUGH SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
WEATHER WILL BE CHANGING QUICKLY AND SIGNIFICANTLY THROUGH THIS
EVENING. SURFACE LOW PRESSURE WAS CENTERED IN SOUTHERN OHIO AT
09Z/4AM WITH A COLD FRONT TRAILING INTO NORTHERN LOUISIANA.
SHALLOW WEDGE JUST ABOVE THE SURFACE THAT WAS NORTH OF THE WARM
FRONT APPEARED TO BE RETREATING NORTH WITH WINDS ACROSS THE COUNTY
WARNING AREA PICKING UP FROM THE SOUTH-SOUTHWEST AND LOW CLOUDS
AND FOG LIFTING. MSAS ANALYSIS OF LIFTED INDEX STILL SHOWED A
NARROW WEDGE OF STABLE AIR ALONG THE BLUE RIDGE. A LONG BAND OF
SHOWERS AND ISOLATED THUNDERSTORMS EXTENDED FROM PENNSYLVANIA INTO
GEORGIA AND ALABAMA.

THE BAND OF SHOWERS AND ISOLATED THUNDERSTORMS WAS OVER THE
WESTERN COUNTY WARNING AREA AND IS EXPECTED TO HOLD TOGETHER AS IT
MOVES EAST. LOCAL WRF AND LATEST RUC...ALONG WITH HRRR HAVE THIS
LINE OF SHOWERS EAST OF THE FORECAST AREA BY 16Z/11AM. HAVE THE
HIGHEST PROBABILITY OF RAIN WITH THIS LINE OF SHOWERS BUT HAVE NOT
COMPLETELY REMOVED CHANCE UNTIL THE COLD FRONT COMES THROUGH.

MODELS AND VAD WIND PROFILES SHOW 850 WINDS AROUND 75 KNOTS AT 4AM
THROUGH 7AM AHEAD OF THE LINE OF SHOWERS. HAVE KEPT POTENTIAL OF
GUSTY WINDS MENTIONED SINCE ANY SHALLOW CONVECTION COULD EASILY
BRING THESE STRONGER WINDS DOWN TO THE SURFACE. IN ADDITION AS THE
DRY SLOT REACHES THE AREA THIS AFTERNOON ALLOWING FOR DEEPER
MIXING WINDS AT HIGHER ELEVATIONS AND ON THE DOWNSLOPE LEE SIDE OF
THE BLUE RIDGE WILL BE VERY STRONG. BUFKIT SHOWED MOMENTUM
TRANSFER OF 45 TO 55 KNOTS AT MOST LOCATIONS IN THE COUNTY WARNING
AREA. HAVE ADJUSTED THE TIMING OF THE WIND ADVISORY AND UPGRADED
THE COUNTIES ALONG AND EAST OF THE BLUE RIDGE TO A HIGH WIND
WARNING.

AS THE DRY AIR ARRIVES THIS AFTERNOON 6HR PRESSURE RISES ARE STILL
FORECAST TO BE AN IMPRESSIVE 20 MB OVER NORTHERN VIRGINIA.
BETWEEN 15Z/10AM AND 21Z/4PM DEW POINTS WILL CRASH BACK INTO THE
30S ON THE WAY TO BOTTOMING OUT IN THE 20S TONIGHT. AT THE SAME
TIME 850MB TEMPERATURES DROP TO AROUND ZERO BY 00Z/7PM TONIGHT.
LOWERED MINIMUM TEMPERATURES FOR TONIGHT...TAKING A BLEND OF
MET/MAV GUIDANCE.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
HIGH PRESSURE STARTS THE DAY SATURDAY CENTERED OVER THE REGION.
ANTICIPATE PLENTY OF SUNSHINE AND LIGHT WINDS AT THE ONSET. AS THE
DAY PROGRESSES...THE CENTER OF THE HIGH WILL SHIFT EAST OF THE
REGION. THIS WILL ALLOW A SOUTHERLY WINDS TO INCREASE TO 10 TO 15
MPH THROUGH THE AFTERNOON. TEMPERATURES AT MOST LOCATIONS ON SUNDAY
WILL REACH THE LOW TO MID 50S. THE WARMEST AREA WILL BE ALONG THE
VA/NC BORDER FROM THE FOOTHILLS AND EASTWARD.

SATURDAY NIGHT INTO SUNDAY...OUR FLOW WILL BECOME MORE SOUTHWEST
ACROSS THE REGION AS THE HIGH CONTINUES ITS EASTERLY DEPARTURE AND A
WAVE LIFTS OUT OF THE LOWER MISSISSIPPI VALLEY IN ADVANCE OF A
PRIMARY CLOSED LOW OVER THE FOUR-CORNERS REGION. WE ARE EXPECTING A
TREND OF GRADUALLY INCREASING CLOUD COVER LATE SATURDAY NIGHT INTO
SUNDAY. LIGHT...PATCHY PRECIPITATION WILL SPREAD ACROSS THE AREA
FROM WEST TO EAST. DESPITE MORE CLOUD COVER...STRONG WARM AIR
ADVECTION ON THE SOUTH SIDE OF THE PASSING WARM FRONT WILL YIELD
HIGH TEMPERATURES BACK INTO THE 60S.

SUNDAY NIGHT INTO MONDAY...WE ARE EXPECTING OUR NEXT COLD FRONT TO
MOVE INTO THE REGION. LATEST GUIDANCE SUGGEST MID-DAY MONDAY. WOULD
NOT BE SURPRISED IF TIMING OF THIS FEATURE ENDS UP BEING A BIT
SLOWER. AM CONCERNED MODELS ARE EJECTING THE PARENT SW U.S. UPPER
LOW TOO QUICKLY. HIGH TEMPERATURES WILL BE EVEN MILDER MONDAY
COMPARED TO SUNDAY. LOW TO MID 70S LOOK PROMISING FOR AREAS EAST OF
THE BLUE RIDGE WITH MID TO UPPER 60S IN THE MOUNTAINS. A COUPLE OF
LOCATIONS ACROSS THE AREA MAY REACH OR BE WITHIN A FEW DEGREES OF
RECORD HIGH TEMPERATURES. REFER TO THE CLIMATE SECTION OF THIS
DISCUSSION FOR DETAILS.

MONDAY NIGHT OUR LATEST FORECAST WILL REFLECT RAPID CLEARING OF CLOUD
COVER SAVE SE WV. HERE WE WILL MAINTAIN SOME UPSLOPE WINDS AND
SCATTERED RAIN/SNOW SHOWERS THROUGH ABOUT MIDNIGHT.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
MODELS ARE LITTLE FARTHER TO THE NORTH WITH THE TRACK OF THE LOW
PRESSURE SYSTEM FOR MONDAY. THE TRACK NOW GOES FROM THE UPPER
MISSISSIPPI VALLEY TO LAKE ERIE. THE COLD FRONTAL PASSAGE STILL
LOOKS TO BE MONDAY AFTERNOON BUT RAINFALL AMOUNTS ARE CUT DOWN TO
ABOUT A QUARTER OF AN INCH. WITH LESS RAIN AND MORE TIME IN THE WARM
SECTOR...TEMPERATURES MONDAY COULD BE 15F-20F ABOVE NORMAL.
FOLLOWING THE FRONT PASSAGE...TUESDAY AFTERNOON TEMPERATURES DROP
BACK TO NEAR NORMAL AS A CHILLY HIGH PRESSURE SYSTEM SETS UP OVER
THE REGION. MODELS PUSH A DRY FRONT ACROSS THE REGION ON
WEDNESDAY...THEN A 1036 MB HIGH WEDGES DOWN THE EAST COAST ON
THURSDAY.

&&

.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
MVFR/IFR CONDITIONS WITH ISOLD LIFR IN LOW CLOUDS/FOG AND PATCHY
-RA/-DZ EXPECTED THRU MUCH OF OVERNIGHT. WARM FRONT THEN LIFTS
NORTH ACROSS OUR AREA LATE TONIGHT RESULTING IN BETTER MIXING WITH
SOME IMPROVEMENT IN CIGS/VSBYS AHEAD OF ANOTHER BAND OF SHOWERS
APPROACHING FROM THE WEST TOWARD DAYBREAK. EXPECT INCREASING
SOUTH- SOUTHWEST WINDS OVERNIGHT AS THE GRADIENT TIGHTENS WITH THE
SURFACE LOW MOVING THROUGH THE OHIO VALLEY. KEPT THE MENTION OF
LOW LEVEL WIND SHEAR IN THE TAFS THRU LATE TONIGHT SINCE THE 850
MB JET INCREASES UP TO 50-60 KNOTS. KBLF SHOULD MIX DOWN MORE WIND
AFTER MIDNIGHT SO REMOVING LLWS MENTION THERE DURING THE EARLY
MORNING HOURS WHEN SURFACE GUSTS TO ABOVE 30 KNOTS ARE POSSIBLE.

A BAND OF SHOWERS AND POSSIBLE THUNDERSTORMS WILL CROSS THROUGH
THE AREA FROM WEST TO EAST FRIDAY WITH IFR TO MVFR CEILINGS AND
VISIBILITIES. ONCE THE FRONT GOES BY STRONG PRESSURE RISES AND
COLD AIR ADVECTION WILL RESULT IN A SURGE OF VERY GUSTY
WINDS...BUT CEILINGS AND VISIBILITIES WILL IMPROVE QUICKLY TO VFR.
COULD SEE SOME GUSTS ABOVE 40-45 KTS IN THE WINDIER LOCATIONS SUCH AS
KROA AND KBLF BUT EVEN LOCATIONS OVER THE EAST COULD GUST TO 35
KTS OR STRONGER FOR A FEW HOURS ESPCLY WITH ANY CONVECTION...AND
THEN IMMEDIATELY IN THE WAKE OF THE PRECIP.

CONDITIONS ARE EXPECTED TO REMAIN VFR THROUGH EARLY SUNDAY BUT
THEN GRADUALLY DETERIORATE LATE SUNDAY INTO SUNDAY NIGHT AHEAD OF
ANOTHER STRONG COLD FRONT APPROACHING FROM THE WEST. THIS FRONT
PUSHES THROUGH ON MONDAY WITH MORE MVFR/IFR IN SHRA/TSRA AND LOWER
CIGS FOLLOWED BY SOME UPSLOPE LOW CIGS NW MONDAY NIGHT BEFORE ALL
CLEAR OUT TO VFR ON TUESDAY.

&&

.CLIMATE...
FEB 28TH RECORD HIGH TEMPERATURES
BLACKSBURG VA..73 IN 1996
BLUEFIELD WV...66 IN 1976
DANVILLE VA....76 IN 1962
LYNCHBURG VA...80 IN 1918
ROANOKE VA.....83 IN 1918

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 8 PM EST THIS EVENING FOR VAZ007-009>014-
     018-019.
     HIGH WIND WARNING UNTIL 8 PM EST THIS EVENING FOR VAZ015>017-
     020-022>024-032>035-045>047.
     WIND ADVISORY UNTIL 8 PM EST THIS EVENING FOR VAZ043-044-058-
     059.
NC...HIGH WIND WARNING UNTIL 8 PM EST THIS EVENING FOR NCZ001>003-
     018-019.
     WIND ADVISORY UNTIL 8 PM EST THIS EVENING FOR NCZ004>006-020.
WV...WIND ADVISORY UNTIL 8 PM EST THIS EVENING FOR WVZ042>045.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...DS
LONG TERM...RCS
AVIATION...AMS/JH/KK
CLIMATE...DS
Hazardous weather outlook, Feb 24, 9:33 PM EST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
933 PM EST THU FEB 24 2011

NCZ001>003-018>020-VAZ007-009>020-WVZ042>045-260245-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
933 PM EST THU FEB 24 2011

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

STRONG WINDS ARE EXPECTED DURING THE MORNING THROUGH THE EVENING
ON FRIDAY AS A LOW PRESSURE SYSTEM PASSES OUR REGION. THESE
STRONG WINDS WILL BE CAPABLE OF CAUSING MINOR STRUCTURAL DAMAGE
AND POWER OUTAGES. IN ADDITION...ISOLATED STRONG THUNDERSTORMS
WILL BE POSSIBLE ON FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ022>024-032>035-043>047-058-059-260245-
STOKES-ROCKINGHAM-CASWELL-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
933 PM EST THU FEB 24 2011

...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PERIODS OF MODERATE TO OCCASIONALLY HEAVY RAIN WILL BE POSSIBLE
THROUGH THIS EVENING AND TONIGHT...WHICH MAY CAUSE ROADWAYS TO
BECOME
SLICK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

STRONG WINDS ARE EXPECTED DURING THE MORNING THROUGH THE EVENING
ON FRIDAY AS A LOW PRESSURE SYSTEM PASSES OUR REGION. THESE STRONG
WINDS WILL BE CAPABLE OF CAUSING MINOR STRUCTURAL DAMAGE AND POWER
OUTAGES. IN ADDITION...ISOLATED STRONG THUNDERSTORMS WILL BE
POSSIBLE ON FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 25, 3:58 AM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 AM EST FRI FEB 25 2011

NCZ001>003-019-VAZ007-009>016-018-019-WVZ042>045-251000-
ALLEGHANY VA-ALLEGHANY NC-ASHE NC-BLAND VA-CARROLL VA-CRAIG VA-
GILES VA-GRAYSON VA-GREENBRIER WV-MERCER WV-MONROE WV-MONTGOMERY VA-
PULASKI VA-SMYTH VA-SUMMERS WV-SURRY NC-TAZEWELL VA-WILKES NC-
WYTHE VA-
358 AM EST FRI FEB 25 2011

...STRONG SHOWERS WILL AFFECT ALLEGHANY...ASHE...BLAND...
CARROLL...CRAIG...GILES...GRAYSON...GREENBRIER...MERCER...MONROE...
MONTGOMERY...PULASKI...SMYTH...SUMMERS...SURRY...TAZEWELL...WILKES
AND WYTHE COUNTIES...

AT 352 AM EST...STRONG SHOWERS WERE ALONG A LINE FROM 9 MILES SOUTH
OF BECKLEY TO MOUNTAIN CITY...MOVING EAST AT 50 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS. BRIEF...VERY
HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND MAY CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE SHOWERS WILL BE NEAR HINTON AROUND 415 AM...WOLFCREEK AROUND
430 AM AND EARLEHURST AROUND 445 AM.

LAT...LON 3653 8171 3663 8161 3678 8169 3727 8144
      3746 8131 3752 8121 3757 8121 3760 8109
      3772 8098 3769 8088 3774 8092 3772 8019
      3697 8056 3693 8063 3687 8062 3636 8087
      3635 8165 3639 8173

DS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 high wind. Local standard time, as filed.

High Wind, Patrick

When
February 25, 5:24 AM EST to 4:00 PM EST
Where
Patrick forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

There were 8 trees blown down from high winds and 4 fires caused by downed power lines across the county. One structural fire was caused by a downed power line. Most of the damage occurred between 830 AM and 130 PM EST.

High Wind, Floyd

When
February 25, 6:42 AM EST to 5:00 PM EST
Where
Floyd forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

Many trees were blown down by high winds throughout the county. Most of the reports occurred around noon.

High Wind, Botetourt

When
February 25, 7:00 AM EST to 4:00 PM EST
Where
Botetourt forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Trees were blown down by high winds county-wide with the greatest number around noon.

High Wind, Roanoke

When
February 25, 9:11 AM EST to 5:00 PM EST
Where
Roanoke forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

The City of Roanoke had numerous trees blown down from high winds with most of the reports around noon or after. Winds at Roanoke Regional Airport (KROA) gusted to 52 mph around 1 PM.

High Wind, Pittsylvania

When
February 25, 11:30 AM EST to 5:30 PM EST
Where
Pittsylvania forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

There were 30 separate reports of trees and power lines blown down due to high winds across the county. One tree fell on a car. In the City of Danville, six power poles were brought down along with several large trees. Danville Airport (KDAN) ASOS had a wind gust to 46 mph at 153 PM.

High Wind, Rockbridge

When
February 25, 11:32 AM EST to 6:00 PM EST
Where
Rockbridge forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

Power lines and trees were blown down by high winds across the county, with the worst impacts occurring in the City of Lexington. One tree fell on a house.

High Wind, Bath

When
February 25, 11:32 AM EST to 6:00 PM EST
Where
Bath forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

Two trees were blown down due to high winds across the county.

High Wind, Franklin

When
February 25, 11:44 AM EST to 6:00 PM EST
Where
Franklin forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

Several trees and power lines down were blown down due to high winds.

High Wind, Grayson

When
February 25, 12:00 PM EST to 4:00 PM EST
Where
Grayson forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

Many trees and power lines were blown down by high winds across the county.

High Wind, Appomattox

When
February 25, 12:00 PM EST to 6:00 PM EST
Where
Appomattox forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

A few trees were blown down by high winds across the county.

High Wind, Bedford

When
February 25, 12:00 PM EST to 6:00 PM EST
Where
Bedford forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Around 20 trees were blown down by high winds across the county. Some cable wires were also brought down.

High Wind, Montgomery

When
February 25, 12:14 PM EST to 3:00 PM EST
Where
Montgomery forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

A power line was brought down by high winds in Radford. A trained spotter reported a tree of 15 to 18 inches in diameter blown down and blocking one lane of Route 460 on Brush Mountain near Blacksburg. An estimated 2,500 customers lost power across the county. Winds gusted to 47 mph shortly after noon at Virginia Tech/Montgomery Airport (KBCB) AWOS.

High Wind, Amherst

When
February 25, 12:15 PM EST to 6:00 PM EST
Where
Amherst forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

Around 20 trees and power lines were blown down by high winds across the county.

High Wind, Pulaski

When
February 25, 12:20 PM EST to 4:00 PM EST
Where
Pulaski forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

A tree and power line was knocked over by high winds on Robinson Tract Road and a building was damaged on West Main Street. Trees were also brought down in several other locations in the town of Pulaski and near Dublin.

High Wind, Carroll

When
February 25, 12:30 PM EST to 4:00 PM EST
Where
Carroll forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

Many trees were blown down all over the county. An estimated 2,000 customers in Carroll County lost power. Winds gusted to 51 mph around 120 PM at Twin County Airport AWOS (KHLX).

High Wind, Campbell

When
February 25, 1:45 PM EST to 6:00 PM EST
Where
Campbell forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

There were six trees blown down from high winds across the county.

High Wind, Buckingham

When
February 25, 1:50 PM EST to 6:00 PM EST
Where
Buckingham forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

Trees were blown down by high winds in at least seven different locations in the county.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285270, 285271, 285273, 285274, 285269, 285261, 285264, 285258, 285252, 285255, 285257, 285266, 285256, 285265, 285253, 285260, 285267.